Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 248, NWS Mobile, AL

June 19, 2023Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 19, 2023, 3:23 AM CDT for Clarke County, Wilcox County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2023, 3:23 AM CDT (08:23 UTC)
Expired
Jun 19, 2023, 3:55 AM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clarke County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 137 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:57 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS54 KMOB 190823
SVRMOB
ALC025-131-190915-
/O.NEW.KMOB.SV.W.0248.230619T0823Z-230619T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
323 AM CDT Mon Jun 19 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Clarke County in southwestern Alabama...
  Southwestern Wilcox County in south central Alabama...

* Until 415 AM CDT.

* At 323 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles east of Lisman to 7 miles southwest of
  Butler to Crandall, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thomasville, Grove Hill, Whatley and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Alabama.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Alabama.

&&

LAT...LON 3190 8742 3183 8746 3183 8750 3181 8750
      3181 8752 3170 8752 3170 8757 3160 8757
      3157 8758 3181 8818 3185 8816 3187 8813
      3190 8813 3193 8805 3194 8806 3194 8807
      3192 8809 3199 8805 3199 8767 3200 8766
TIME...MOT...LOC 0823Z 298DEG 42KT 3217 8823 3204 8835 3198 8851 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JLH
1 follow-up statement
656 
WWUS54 KMOB 190855
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
355 AM CDT Mon Jun 19 2023

ALC025-131-190905-
/O.CAN.KMOB.SV.W.0248.000000T0000Z-230619T0915Z/
Clarke AL-Wilcox AL-
355 AM CDT Mon Jun 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARKE AND
SOUTHWESTERN WILCOX COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning has been cancelled.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 800 AM CDT for south central
and southwestern Alabama.

LAT...LON 3190 8742 3183 8746 3183 8750 3181 8750
      3181 8752 3170 8752 3170 8757 3160 8757
      3157 8758 3181 8818 3185 8816 3187 8813
      3190 8813 3193 8805 3194 8806 3194 8807
      3192 8809 3199 8805 3199 8767 3200 8766
TIME...MOT...LOC 0852Z 298DEG 42KT 3201 8787 3188 8799 3182 8815 

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:41 AM CDT, 42 minutes earlier.

Area forecast discussion, Jun 19, 2:41 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
241 AM CDT Mon Jun 19 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Tuesday)
Issued at 241 AM CDT Mon Jun 19 2023

Latest water vapor imagery shows a broad upper trough over much of
the eastern CONUS, with its closed low moving into the Ohio Valley.
At the surface, a stationary boundary extended from a weak surface
low over northwest Mississippi, south-southeastward through
southwest Alabama. Area radars show scattered to numerous showers
and thunderstorms over the TN Valley and extending southward through
central Mississippi and central Alabama. Despite some of this
activity clipping our northern counties, there hasn't been much in
the way of severe thunderstorms over our area given a more stable
airmass over portions of the CWA. This is expected to change as we
head into the predawn hours, with a cluster of storms over central
Mississippi expected to move into our western areas over the next
couple of hours.

Looking at the current conditions in place, most of the observation
sites along and west of the aforementioned areas have shown fairly
impressive WAA. The KMOB obs currently show 82/77, which is about 5
degrees higher than where we were a couple of hours ago. Further
north, we're seeing similar trends, with a corridor of mid-upper 70s
dewpoints extending into our Mississippi counties and our far
western Alabama counties. Meanwhile, hires guidance is relatively
consistent on surging a 40kt low level jet into our area as
shortwaves rotating around the base of the trough traverse the
area. All of this combines to an environment that will be
supportive of at least maintaining organized thunderstorms, and
with the low level jet increasing, we should see a continued
threat for damaging wind gusts as the cluster of storms to our
northwest moves into the area. The tornado potential also remains
in place, given the strength of the low level jet and VWP
hodographs showing decent curvature in the lower levels.

The upper trough is expected to amplify a bit through the day and
begin to shift slowly to the east with time. Unfortunately, we will
remain on the east side of this trough for at least another day,
with forecast guidance consistent on continuing the train of
shortwaves rotating around the base of the trough. Even with
convection expected early this morning, we should have some clearing
during the late morning through early afternoon, allowing whatever
stable layer that develops to quickly erode. The low level jet is
expected to re-intensify this afternoon as a stronger shortwave
moves through the area and will combine with a fairly unstable
airmass to lend another round of severe thunderstorms. The best
timing for this is generally during the afternoon and early
evening, though we should start to see any activity waning after
sunset. Given the parameters, all modes of severe thunderstorms
are possible.

In addition to the severe threat, we'll continue to see a flash
flooding threat extending through at least today. Observed rainfall
totals over the last 7 days is well above normal for much of the
area, and our PW values of around 2 inches is approximately the 90th
percentile for this time of year. Combined with the strengthening
LLJ and the boundary over the area, we may see training cells and
very intense rainfall rates. It's really difficult to pinpoint
where exactly these may set up, and as we've seen the last couple
of days, CAMs just don't have a good handle on the mesoscale.

So to summarize for today, scattered severe thunderstorms are
possible this morning, mainly across the western half of the area.
Another round of severe thunderstorms is expected during the
afternoon through early evening hours. And, flash flooding will
become a concern later today, especially over areas that see
training storms. Not to mention, our rip current risk remains high
for today.

Unfortunately, the threat for severe thunderstorms won't end there.
The upper closed low will begin to drift southward and into Alabama
during the day Tuesday. Forecast models differ on just how far south
this low will move, which will determine which, if any, areas will
see a break in severe storms. As of now, there's decent enough
agreement for at least the northern half of the area to be on the
more stable side of the system, though for the southern half, the
environment will be supportive once again for isolated to
scattered severe thunderstorms. The threat appears to be lesser
than we've seen the last few days, but it is still something to
monitor and remain aware.

Temperatures through the period will largely depend on cloud cover
and precipitation. Given the trends over the past couple of days,
and some slight height falls, expect temperatures to be similar,
with highs in the upper 80s to lower 90s and lows in the 70s. /73

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 241 AM CDT Mon Jun 19 2023

A closed upper low will remain over Alabama, with its associated
surface low generally over the Florida Panhandle. This will help
bring an end to the endless waves of strong to severe thunderstorms
that the area has seen the last few days. However, given the forcing
associated with the upper low, rainfall chances will increase
through the day on Wednesday and then continue through the overnight
hours. The atmosphere will remain favorable for very heavy rainfall,
and and we see any training cells, flash flooding will once again be
a concern on Wednesday. /73

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 241 AM CDT Mon Jun 19 2023

The aforementioned upper low will begin to move to the north on
Thursday and may begin to take a more western turn. Guidance is not
in the best agreement on exactly where this low will move, so the
long term period is a bit uncertain. Regardless, expect continued
rain chances through the weekend, with the best chances during
the day due to diurnally driven convection. Temperatures through
the period will be near climatological norms, with highs in the
upper 80s and lows in the lower 70s. /73

&&

.MARINE...
Issued at 241 AM CDT Mon Jun 19 2023

A light to occasionally moderate west to southwest
flow is expected to persist into the middle of next week, and
cautionary headlines may be required at times. Scattered to
numerous showers and thunderstorms that develop over the marine
area will be capable of producing strong winds, hail, torrential
downpours, and waterspouts today. /73

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      91  72  90  71  87  70  87  71 /  80  40  70  60  80  60  80  60
Pensacola   89  74  89  73  86  73  86  74 /  80  60  70  70  90  70  90  70
Destin      88  77  89  75  85  74  86  76 /  70  70  70  80  90  80  90  70
Evergreen   89  69  91  69  84  68  84  68 /  80  40  60  60  80  60  80  60
Waynesboro  90  69  91  69  85  68  86  69 /  60  30  50  30  60  30  60  40
Camden      87  68  89  67  81  67  83  67 /  70  30  50  40  70  50  70  50
Crestview   90  70  92  69  86  68  87  69 /  80  60  70  60  90  70  90  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 AM CDT this morning for ALZ051>060-261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch until 7 AM CDT this morning for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...Flood Watch until 7 AM CDT this morning for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 18, 10:20 PM CDT, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1020 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Tstm Wnd Dmg     Nymph                   31.34N 86.94W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Trees down.

&&

JLH
Local storm report, Jun 18, 10:22 PM CDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Mobile AL
1022 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     Lenox                   31.34N 87.19W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Trees down.

&&

JLH
Local storm report, Jun 18, 10:24 PM CDT, 4 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1024 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     Tstm Wnd Dmg     Burnt Corn              31.55N 87.17W
06/18/2023                   Monroe             AL   Emergency Mngr

            Trees down and a car damaged by a fallen
            tree.

&&

JLH
Local storm report, Jun 18, 10:25 PM CDT, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1025 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     Tstm Wnd Dmg     Evergreen               31.43N 86.96W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Tree down on a house with damage.

&&

JLH
Local storm report, Jun 18, 10:31 PM CDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1031 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     Tstm Wnd Dmg     2 ESE Repton            31.40N 87.21W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Trees and power lines down along Ryals road.

&&

JLH
Local storm report, Jun 18, 10:37 PM CDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1037 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Flash Flood      1 WNW Lenox             31.34N 87.20W
06/18/2023                   Conecuh            AL   Emergency Mngr

            Severe road wash out at culvert along Tom
            Nall road (dirt road).

&&

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:06 AM CDTSevere Thunderstorm WarningMOBChoctaw39 min
Jun 19, 2:51 AM CDTSevere Thunderstorm WarningMOBChoctaw39 min
Jun 19, 3:09 AM CDTAreal Flood AdvisoryMOBChoctaw2 hr
Jun 19, 3:47 AM CDTSevere Thunderstorm WarningMOBWilcox43 min
Jun 19, 4:19 AM CDTSevere Thunderstorm WarningMOBButler41 min
Jun 19, 4:41 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh37 min
Jun 19, 4:49 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBCrenshaw41 min
Jun 19, 5:01 AM CDTSevere Thunderstorm WarningMOBButler14 min
Jun 19, 5:08 AM CDTSpecial Weather StatementMOBWashington52 min
Jun 19, 5:40 AM CDTSpecial Weather StatementMOBCovington, Escambia50 min
Jun 19, 6:07 AM CDTSevere Thunderstorm WarningMOBCovington23 min
Jun 19, 6:39 AM CDTSpecial Weather StatementMOBEscambia66 min
Jun 19, 7:14 AM CDTSevere Thunderstorm WarningMOBCovington, Escambia46 min
Jun 19, 8:00 AM CDTSpecial Weather StatementMOBCovington60 min
Jun 19, 8:24 AM CDTSpecial Weather StatementMOBMobile66 min
Jun 19, 8:29 AM CDTSpecial Marine WarningMOB61 min
Jun 19, 8:34 AM CDTSpecial Weather StatementMOBMobile56 min
Jun 19, 9:34 AM CDTSpecial Weather StatementMOBEscambia56 min
Jun 19, 9:39 AM CDTTornado WarningMOBEscambia51 min
Jun 19, 10:37 AM CDTSpecial Weather StatementMOBCovington53 min
Jun 19, 10:52 AM CDTSpecial Marine WarningMOB83 min
Jun 19, 10:55 AM CDTSpecial Marine WarningMOB50 min
Jun 19, 11:57 AM CDTSpecial Weather StatementMOBBaldwin48 min
Jun 19, 12:02 PM CDTSpecial Marine WarningMOB58 min
Jun 19, 12:15 PM CDTSpecial Marine WarningMOB90 min
Jun 19, 12:18 PM CDTSpecial Weather StatementMOBMobile57 min
Jun 19, 12:23 PM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Jun 19, 12:23 PM CDTSevere Thunderstorm WarningMOBBaldwin52 min
Jun 19, 12:26 PM CDTTornado WarningMOBBaldwin49 min
Jun 19, 12:44 PM CDTSpecial Marine WarningMOB46 min
Jun 19, 12:58 PM CDTTornado WarningMOBBaldwin27 min
Jun 19, 1:10 PM CDTTornado Warning Tornado observedMOBBaldwin17 min
Jun 19, 1:17 PM CDTSpecial Marine WarningMOB43 min
Jun 19, 1:20 PM CDTSpecial Weather StatementMOBMobile55 min
Jun 19, 1:24 PM CDTSpecial Weather StatementMOBBaldwin66 min
Jun 19, 1:31 PM CDTSpecial Weather StatementMOBMobile59 min
Jun 19, 1:42 PM CDTSevere Thunderstorm WarningMOBMobile63 min
Jun 19, 1:45 PM CDTSpecial Marine WarningMOB90 min
Jun 19, 2:05 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBBaldwin, Mobile5 hr
Jun 19, 2:25 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jun 19, 2:25 PM CDTSpecial Weather StatementMOBEscambia50 min
Jun 19, 2:27 PM CDTSpecial Weather StatementMOBButler, Crenshaw, Wilcox63 min
Jun 19, 2:38 PM CDTSpecial Marine WarningMOB97 min
Jun 19, 2:43 PM CDTFlash Flood WarningMOBBaldwin, Mobile5 hr
Jun 19, 2:44 PM CDTSpecial Weather StatementMOBMobile46 min
Jun 19, 2:46 PM CDTSevere Thunderstorm WarningMOBMobile44 min
Jun 19, 3:02 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
Jun 19, 3:21 PM CDTAreal Flood AdvisoryMOBMobile4 hr
Jun 19, 3:31 PM CDTFlash Flood Warning Considerable damage threatMOBMobile3 hr
Jun 19, 3:33 PM CDTSpecial Weather StatementMOBButler, Clarke, Conecuh, Monroe, Wilcox57 min
Jun 19, 4:01 PM CDTSpecial Weather StatementMOBWashington59 min
Jun 19, 4:17 PM CDTSpecial Marine WarningMOB118 min
Jun 19, 4:25 PM CDTAreal Flood AdvisoryMOBClarke, Monroe, Wilcox2 hr
Jun 19, 4:38 PM CDTSpecial Weather StatementMOBWashington52 min
Jun 19, 5:14 PM CDTSpecial Marine WarningMOB2 hr
Jun 19, 5:20 PM CDTSpecial Weather StatementMOBMobile25 min
Jun 19, 6:01 PM CDTSpecial Marine WarningMOB47 min
Jun 19, 6:02 PM CDTSpecial Weather StatementMOBMobile43 min
Jun 19, 6:57 PM CDTAreal Flood WarningMOBMobile3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.